Texas, 2009Damaging Wind in Texas, September 9, 2009
September 9, 2009 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 9th. Winds associated with a storm over northwest Lubbock (Lubbock County) caused minor roof damage to a structure.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the South Plains region of west Texas during the afternoon hours of the 9th. Winds associated with a storm over northwest Lubbock (Lubbock County) caused minor roof damage to a structure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 9, 2:29 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 9, 2:29 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
329 PM CDT WED SEP 9 2009
.SHORT TERM...
CURRENTLY THERE ARE TWO AREAS OF CONVECTION...ONE IS FROM THE UPPER
LEVEL LOW WHICH IS STILL LOCATED JUST TO THE SE OF THE CWA. THE
OTHER IS ALONG THE WEAK COLD FRONT THAT HAS JUST BEGUN TO PUSH SOUTH
OUT OF THE PANHANDLE. PW/S VALUES AT 12Z RANGED FROM 1.1 AT AMA TO
1.5 AT MAF...THIS ALONG WITH CAPE VALUES FROM 1000 TO 1800 J/KG FOR
THE OVERNIGHT HOURS...CONVECTION SHOULD CONTINUE POST FRONTALLY.
ALSO...GIVEN THE RELATIVE SLOW MOVEMENT OF THE SOUTHERN CONVECTION
RAINFALL AMOUNTS ABOVE AN INCH ARE POSSIBLE. MOST OF THE CWA IS
EXPECTED TO SEE SOME PRECIP DURING EITHER THE EVENING OR OVERNIGHT
HOURS. THOUGH BOTH NAM/GFS KEEP THE BULK OF THE CONVECTION TO OUR
NW ZONES...MAINLY DUE TO THE EARLY MORNING RETREATING OF THE
FRONT. ALSO...MODEL SOUNDING SHOW HINTS OF SOME POST FRONTAL
PATCHY FOG/ LOW CLOUDS...THOUGH IF FOG DOES OCCUR IT SHOULD REMAIN
IN OUR NW MOST ZONES INTO THE PANHANDLE. BY 12Z THE FRONT WILL
ONCE AGAIN PUSH SOUTH CLEARING OUT MOST OF THE LOW CLOUDS AND
ADDING ANOTHER CHANCE FOR PRECIP TOMORROW. NAM/GFS HAVE PW VALUE
OVER 1 INCH TOMORROW FOR MOST OF THE CWA...WITH KCDS SLIGHTLY
HIGHER...BUT CAPE SEEMS TO BE LACKING. ONLY LOWER POPS SLIGHTLY
AFTER 12Z TO ACCOUNT FOR THE EXPECTED LACK OF COVERAGE. THIS
SHOULD ALLOW THE AREA TO WARM UP SLIGHTLY DUE LACK OF DENSE CLOUD
COVER. OTHERWISE...LITTLE CHANGE TO PREVIOUS PACKAGE.
MEADOWS
&&
.LONG TERM...
AT THE START OF PERIOD...UL HIGH ACROSS PORTIONS OF NRN CA/NV WITH
RIDGE EXTENDING NWRD INTO BC WILL AID IN THE SWD MOVEMENT OF A
CLOSED LOW OUT OF SK/MB INTO THE NRN PLAINS. AT THIS POINT...THE
UPPER LEVEL FLOW FORECAST BECOMES CONSIDERABLY MORE COMPLEX. FOR A
COUPLE OF DAYS...THE GFS HAS BEEN SHOWING A RETROGRADE OF THE LOW
FROM THE NRN PLAINS BACK TOWARD THE ID/WY/UT RGN. TODAY/S RUNS BRING
THE ECMWF INTO CLOSER AGREEMENT WITH THE GFS AND GEFS WITH THE GEM
BEING THE OUTLIER KEEPING THE LOW PUSHING THROUGH THE GREAT LAKES.
THE LOW COUPLES WITH AN UPPER HIGH BEFORE GETTING PULLED NWRD BACK
INTO CANADA AND EJECTING EASTWARD. THE QUESTION IS JUST HOW FAR
SOUTH WILL THE UPPER LOW MOVE. A MORE NORTHERLY TENDENCY WOULD BE
CHARACTERIZED BY NW FLOW ALOFT WHILE A SOLUTION FURTHER DOWN THE
EASTERN SLOPE OF THE ROCKIES COULD GIVE US MORE OF A SWRLY
COMPONENT TO THE UL FLOW. BOTH GFS AND ECM PAINT A WEAKNESS OVER
TEXAS THROUGH THE WEEKEND PUSHING A COLD FRONT THROUGH ON
SATURDAY. THIS WILL LEAD TO A GOOD CHC OF SHOWERS/THUNDERSTORMS
THROUGH AT LEAST EARLY NEXT WEEK ALONG WITH COOLER TEMPERATURES. RAIN
CHANCES LOOK TO CONTINUE NOW INTO MONDAY WITH A COMBINATION OF
CONVECTION AND ISENTROPIC UPGLIDE...PARTICULARLY IN THE EASTERN
HALF OF THE CWA FROM INTO MONDAY BEFORE DRYING OUT AS RIDGING
TRIES TO BUILD BACK IN FROM THE NORTHWEST. 26
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 59 79 60 80 57 / 60 30 30 30 30
TULIA 60 80 61 80 58 / 50 30 30 30 30
PLAINVIEW 61 81 62 79 59 / 50 30 30 30 30
LEVELLAND 60 80 63 80 61 / 50 30 30 30 30
LUBBOCK 62 80 65 80 62 / 50 30 30 30 30
DENVER CITY 60 83 63 82 61 / 50 30 30 30 30
BROWNFIELD 62 82 65 81 62 / 50 30 30 30 30
CHILDRESS 66 83 65 84 63 / 40 30 30 30 40
SPUR 64 82 66 84 64 / 40 30 30 30 30
ASPERMONT 68 85 67 85 65 / 40 30 30 30 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40/26
Hazardous weather outlook, Sep 9, 4:32 AM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
532 AM CDT WED SEP 9 2009
TXZ021>044-101045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
532 AM CDT WED SEP 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED ISOLATED STRONG STORMS
WILL BRING THE THREAT OF LOCALLY HEAVY RAINFALL AND WIND GUSTS TO
AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY
THROUGH AT LEAST SATURDAY. SLOW STORM MOTIONS AND A VERY MOIST
ATMOSPHERE WILL COMBINE TO BRING THE THREAT OF LOCALIZED HEAVY
RAINFALL WHICH MAY RESULT IN ISOLATED FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 9, 3:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
436 PM CDT WED SEP 9 2009
TXZ034-035-092200-
LUBBOCK TX-HOCKLEY TX-
436 PM CDT WED SEP 9 2009
...STRONG THUNDERSTORM ACROSS LUBBOCK AND EASTERN HOCKLEY COUNTIES...
AT 435 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF REESE CENTER...OR ABOUT 19 MILES
EAST OF LEVELLAND...MOVING WEST AT 10 MPH.
SMALL HAIL AND BRIEF STRONG WIND GUSTS ARE EXPECTED WITH THIS STORM.
IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
LAT...LON 3343 10228 3367 10226 3364 10191 3347 10193
TIME...MOT...LOC 2136Z 095DEG 7KT 3355 10204
Thunderstorm Wind, Lubbock
- When
- September 9, 3:45 PM CST
- Where
- Lubbock County, 1.53 mi NE of Doud
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.587, -101.913
A local construction company reported that thunderstorm winds caused minor roof damage to a structure in northwest Lubbock. The winds were accompanied by small hail. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Mexico, September 9, 20091 death · $1,000 · 1 event
- Hail and Damaging Wind in North Carolina, September 9, 2009$500,000 · 1.75 in hail · 11 events
- Flash Flooding in Kansas, September 9, 2009$143,000 · 7 events
- Hail and Damaging Wind in Georgia, September 9, 2009$137,000 · 1 in hail · 5 events
- Flash Flooding and Flood in Texas, September 9 to 13, 200928 events
- Flash Flooding and Flood in Kansas, September 9, 200911 events
- Hail and Damaging Wind in South Carolina, September 9, 2009$14,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, September 9, 20091 injured · 1 event
- Hail and Damaging Winds in South Carolina, September 9, 20091.75 in hail · 7 events
- Flash Flooding in Oklahoma, September 9 to 10, 20097 events
- Hail and Damaging Winds in Tennessee, September 9, 2009$3,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Georgia, September 9, 2009$6,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190963.